Translator Disclaimer
December 2018 Principal component analysis for functional data on Riemannian manifolds and spheres
Xiongtao Dai, Hans-Georg Müller
Ann. Statist. 46(6B): 3334-3361 (December 2018). DOI: 10.1214/17-AOS1660

Abstract

Functional data analysis on nonlinear manifolds has drawn recent interest. Sphere-valued functional data, which are encountered, for example, as movement trajectories on the surface of the earth are an important special case. We consider an intrinsic principal component analysis for smooth Riemannian manifold-valued functional data and study its asymptotic properties. Riemannian functional principal component analysis (RFPCA) is carried out by first mapping the manifold-valued data through Riemannian logarithm maps to tangent spaces around the Fréchet mean function, and then performing a classical functional principal component analysis (FPCA) on the linear tangent spaces. Representations of the Riemannian manifold-valued functions and the eigenfunctions on the original manifold are then obtained with exponential maps. The tangent-space approximation yields upper bounds to residual variances if the Riemannian manifold has nonnegative curvature. We derive a central limit theorem for the mean function, as well as root-$n$ uniform convergence rates for other model components. Our applications include a novel framework for the analysis of longitudinal compositional data, achieved by mapping longitudinal compositional data to trajectories on the sphere, illustrated with longitudinal fruit fly behavior patterns. RFPCA is shown to outperform an unrestricted FPCA in terms of trajectory recovery and prediction in applications and simulations.

Citation

Download Citation

Xiongtao Dai. Hans-Georg Müller. "Principal component analysis for functional data on Riemannian manifolds and spheres." Ann. Statist. 46 (6B) 3334 - 3361, December 2018. https://doi.org/10.1214/17-AOS1660

Information

Received: 1 May 2017; Revised: 1 October 2017; Published: December 2018
First available in Project Euclid: 11 September 2018

zbMATH: 06965690
MathSciNet: MR3852654
Digital Object Identifier: 10.1214/17-AOS1660

Subjects:
Primary: 62G05
Secondary: 62G20, 62G99

Rights: Copyright © 2018 Institute of Mathematical Statistics

JOURNAL ARTICLE
28 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.46 • No. 6B • December 2018
Back to Top